Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Great Falls, MT

May 6, 20174 counties in Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 6, 2017, 6:14 PM MDT for 4 counties in Montana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2017, 6:14 PM MDT (00:14 UTC)
Expired
May 6, 2017, 7:00 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT, Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 46 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:17 PM MDTTSTM WND GST 606 E Power, MT
May 6, 6:18 PM MDTHAIL 11 W Black Eagle, MTHAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS ESTIMATED AT 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS55 KTFX 070014
SVRTFX
MTC013-015-073-099-070100-
/O.NEW.KTFX.SV.W.0006.170507T0014Z-170507T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
614 PM MDT SAT MAY 6 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pondera County in north central Montana...
  Southeastern Teton County in north central Montana...
  Southwestern Chouteau County in north central Montana...
  Northern Cascade County in central Montana...

* Until 700 PM MDT

* At 613 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Belt to near Fort Shaw, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar and trained spotter indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Great Falls, Fort Benton, Black Eagle, Fort  Shaw, The Knees,
  Highwood, Fort Shaw, Power, Carter, Floweree, Portage, Malmstrom
  Afb, Vaughn, First Peoples Buffalo Jump State Park, Sun River and
  Shonkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4778 11019 4810 11151 4750 11188 4741 11072
TIME...MOT...LOC 0013Z 236DEG 26KT 4745 11076 4753 11171 

HAIL...1.00IN
WIND...60MPH
 
$$

JANGLIN
3 follow-up statements
558 
WWUS55 KTFX 070036
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
636 PM MDT SAT MAY 6 2017

MTC013-015-073-099-070100-
/O.CON.KTFX.SV.W.0006.000000T0000Z-170507T0100Z/
Pondera MT-Teton MT-Chouteau MT-Cascade MT-
636 PM MDT SAT MAY 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN PONDERA...SOUTHEASTERN TETON...SOUTHWESTERN CHOUTEAU
AND NORTHEASTERN CASCADE COUNTIES...

At 636 PM MDT, severe thunderstorms were located along a line
extending from 11 miles east of Highwood to 10 miles southeast of
Power, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters reported gusts of 60 to 70 mph. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fort Benton, The Knees, Highwood, Power, Carter, Shonkin, Floweree,
Portage and Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4810 11151 4778 11019 4749 11064 4755 11129
      4752 11154 4758 11179
TIME...MOT...LOC 0036Z 236DEG 26KT 4754 11056 4762 11151 

HAIL...0.75IN
WIND...60MPH
 
$$

JANGLIN
574 
WWUS55 KTFX 070051
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
651 PM MDT SAT MAY 6 2017

MTC013-099-070100-
/O.CAN.KTFX.SV.W.0006.000000T0000Z-170507T0100Z/
Teton MT-Cascade MT-
651 PM MDT SAT MAY 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TETON AND
NORTHEASTERN CASCADE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4778 11019 4749 11064 4750 11077 4752 11077
      4753 11090 4758 11098 4757 11101 4759 11105
      4769 11099 4769 11140 4798 11141 4799 11157
      4810 11151
TIME...MOT...LOC 0050Z 236DEG 26KT 4759 11044 4767 11139 

$$

MTC015-073-070100-
/O.CON.KTFX.SV.W.0006.000000T0000Z-170507T0100Z/
Pondera MT-Chouteau MT-
651 PM MDT SAT MAY 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN PONDERA AND SOUTHWESTERN CHOUTEAU COUNTIES...

At 650 PM MDT, severe thunderstorms were located along a line
extending from 8 miles west of Geraldine to 11 miles northwest of
Black Eagle, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fort Benton, Highwood, The Knees, Carter, Shonkin and Floweree. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4778 11019 4749 11064 4750 11077 4752 11077
      4753 11090 4758 11098 4757 11101 4759 11105
      4769 11099 4769 11140 4798 11141 4799 11157
      4810 11151
TIME...MOT...LOC 0050Z 236DEG 26KT 4759 11044 4767 11139 

HAIL...0.75IN
WIND...60MPH
 
$$

JANGLIN
160 
WWUS55 KTFX 070059
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
659 PM MDT SAT MAY 6 2017

MTC015-073-070107-
/O.EXP.KTFX.SV.W.0006.000000T0000Z-170507T0100Z/
Pondera MT-Chouteau MT-
659 PM MDT SAT MAY 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONDERA AND
SOUTHWESTERN CHOUTEAU COUNTIES WILL EXPIRE AT 700 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds of 40 to 50 mph and heavy rain are still possible with these 
thunderstorms.

LAT...LON 4778 11019 4749 11064 4750 11077 4752 11077
      4753 11090 4758 11098 4757 11101 4759 11105
      4769 11099 4769 11140 4798 11141 4799 11157
      4810 11151
TIME...MOT...LOC 0057Z 236DEG 26KT 4761 11040 4769 11135 

$$

JANGLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:45 PM MDT, 29 minutes earlier.

Area forecast discussion, May 6, 5:45 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 PM MDT Sat May 6 2017

Updated Aviation Discussion

.DISCUSSION...

Tonight through Sunday night...Forecast continues to look
favorable for numerous showers and isolated/scattered
thunderstorms late this afternoon through this evening. At 2 PM
MDT we are currently tracking several strong storms in Southwest
Montana. These will move north-northeast into Central Montana by
this evening, then progress into Canada by about midnight. SPC
mesoscale analysis is showing the potential for a few storms to
become severe and also support the notion that a mesoscale
convective complex will evolve and move through my forecast area
over the next 9 to 12 hours. Satellite/radar imagery of the storms
in Southwest Montana also support this potential. Stronger storms
will likely taper off by midnight leaving scattered to numerous
showers to linger over the region through Sunday. Scattered
thunderstorms will likely develop Sunday afternoon but at this
time it appears that severe storms are not likely. As the upper
level trough along the West Coast progresses eastward, the biggest
change anticipated for Sunday and Sunday night will be much
cooler temperatures from those of today and tonight. mpj

Monday through Saturday...A splitting upper level low pressure
trough will send a deep upper low to the Southwest U.S./Mexico
border Monday through Tuesday, leaving a weak and slow moving
shortwave trough over Montana. This will likely result in scattered
showers and a few weak thunderstorms developing over the mountains
of Western and Southwest Montana. Temperatures will also warm from
near normal on Monday to between 5 and 10 degrees above normal on
Tuesday. The upper trough will drag the blocking low east out of the
Southwest, allowing a weak upper level high pressure ridge to move
into Montana for Wednesday into Thursday. This will keep the
forecast area mostly dry as temperatures warm to between 10 and 15
degrees above normal. However, another deep upper level low will
move south to the Pacific Northwest Coast by Thursday, and then move
onshore along the Pacific coast Friday into Saturday. The resulting
moist and unstable southwest flow aloft, combined with a Pacific
cold front moving slowly across the forecast area, will bring
another round of showers and thunderstorms similar to those expected
today and tomorrow. There are some differences among the medium
range forecast models regarding the exact timing and placement of
the best chance for showers and thunderstorms, so confidence is low
in the potential for strong storms at this time.
Coulston

&&

.AVIATION...
Updated 2345Z.

Numerous showers and scattered thunderstorms tonight as upper level
low gradually moves inland maintining moist and unstable S/SW f low
aloft over the region. Isolated strong storms could produce locally
heavy rain, large hail and strong outflow winds with brief IFR/MVFR
conditions possible, mainly through 06Z at N-central MT termianls,
inlcuding KGTF, KCTB and KHVR. Low clouds and showers will continue
across much of north central Montana late tonight possibly producing
widespread MVFR conditons from 06Z to 18Z Sunday.

&&

.HYDROLOGY...
Updated 1008Z.

A prolonged period of above normal temperatures, potentially
lasting through much of next week, combined with periods of rain,
will allow the mountain snowpack to melt at an accelerated rate.
Significant rises on streams and rivers are expected the rest of
this week into early next week. Some minor flooding is possible.
In addition, any thunderstorm that forms today will be capable of
heavy rain with minor urban/small stream flooding possible.
Brusda/Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  57  36  64 /  70  30  30  10
CTB  48  51  34  62 /  70  50  20  10
HLN  52  61  40  67 /  60  30  40  10
BZN  49  66  40  65 /  30  60  60  20
WEY  38  62  33  62 /  30  50  50  30
DLN  49  64  41  65 /  60  50  50  20
HVR  53  63  37  66 /  60  20  20  10
LWT  52  62  37  60 /  30  50  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, May 6, 5:27 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
527 PM MDT SAT MAY 6 2017

MTZ048-049-070000-
Southern Rocky Mountain Front MT-Eastern Teton MT-
527 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS AND CLARK...
SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 600 PM
MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Fairfield, or 21 miles south of Choteau, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairfield and Power.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4777 11223 4773 11164 4760 11181 4761 11193
      4752 11192 4750 11195 4752 11204 4751 11205
      4742 11205 4745 11223
TIME...MOT...LOC 2327Z 211DEG 31KT 4751 11204

Moldan
Special weather statement, May 6, 5:54 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
554 PM MDT SAT MAY 6 2017

MTZ009-046-048-070030-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Pondera MT-
554 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA AND NORTH CENTRAL
TETON COUNTIES UNTIL 630 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Valier, or 25 miles northwest of Choteau, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4798 11253 4811 11271 4843 11243 4819 11206
TIME...MOT...LOC 2354Z 231DEG 26KT 4811 11251

Moldan
Special weather statement, May 6, 5:56 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
556 PM MDT SAT MAY 6 2017

MTZ044-070030-
Toole MT-
556 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOLE COUNTY UNTIL
630 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kevin, or 11 miles northwest of Shelby, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sunburst, Kevin, Ferdig and Oilmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4857 11189 4866 11214 4895 11193 4881 11158
TIME...MOT...LOC 2356Z 210DEG 20KT 4867 11196

Moldan
Local storm report, May 6, 6:06 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     3 SSW ULM               47.38N 111.53W
05/06/2017  E55 MPH          CASCADE            MT   TRAINED SPOTTER

&&

MOLDAN
Local storm report, May 6, 6:07 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
607 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     5 SW GREAT FALLS        47.46N 111.38W
05/06/2017                   CASCADE            MT   OFFICIAL NWS OBS

            POWER WENT OUT AT WEATHER FORECAST OFFICE. CURRENTLY
            RUNNING ON BACKUP POWER. WIND AND LIGHTNING IN AREA AT
            THE TIME.

&&

JAA
Local storm report, May 6, 6:11 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
611 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     11 W HELENA             46.58N 112.25W
05/06/2017  M69 MPH          LEWIS AND CLARK    MT   NWS EMPLOYEE

            ALSO REPORTS PEA SIZED HAIL.

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:49 PM MDTSpecial Weather StatementTFXFergus26 min
May 6, 7:27 PM MDTSpecial Weather StatementTFXFergus63 min
May 6, 7:39 PM MDTSpecial Weather StatementTFXHill, Liberty66 min
May 6, 8:09 PM MDTSpecial Weather StatementTFXBeaverhead51 min
May 6, 8:32 PM MDTSpecial Weather StatementTFXBeaverhead28 min
May 6, 8:50 PM MDTSpecial Weather StatementTFXBlaine55 min
May 6, 9:00 PM MDTSpecial Weather StatementTFXSilver Bow30 min
May 7, 1:19 AM MDTSpecial Weather StatementTFXPetroleum41 min
May 7, 2:55 AM MDTSpecial Weather StatementTFXFergus50 min
May 7, 3:56 AM MDTSpecial Weather StatementTFXFergus49 min
May 7, 10:51 AM MDTSpecial Weather StatementTFXBeaverhead39 min
May 7, 11:29 AM MDTSpecial Weather StatementTFXBeaverhead46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.